Beta-Blocker Toxicity Treatment & Management

Updated: Dec 13, 2016
  • Author: Adhi Sharma, MD; Chief Editor: Gil Z Shlamovitz, MD, FACEP  more...
  • Print
Treatment

Approach Considerations

The goal of therapy in beta-blocker toxicity is to restore perfusion to critical organ systems by increasing cardiac output. This may be accomplished by improving myocardial contractility, increasing heart rate, or both.

Because of the potential for rapid deterioration, only asymptomatic patients who have been observed for a period of 6 hours should be considered stable for transfer. If intensive care monitoring or therapy is not available, transfer the unstable patient to the closest facility with the necessary capabilities for care, including a medical toxicologist.

Next:

Prehospital Care

Follow standard protocols for bradycardia, hypotension, and seizures. Cardiac monitoring, oxygen administration, and reliable intravenous access are essential.

Prehospital administration of charcoal is indicated when there are no contraindications and the patient is alert and cooperative. If there is any alteration of mental status or concern that the patient may have a precipitous change in status, it is advisable to withhold charcoal. [6]

Ipecac syrup is contraindicated.

Previous
Next:

Emergency Department Care

If the patient is hypotensive, administer 20 mL/kg of isotonic intravenous fluids and place the patient in the Trendelenburg position. If the patient does not respond to these measures, the following interventions may be considered:

  • Inotropes and chronotropes
  • Glucagon
  • Gastric decontamination
  • Benzodiazepines (in patients with seizures)
  • Hemodialysis
  • Cardiac pacing/cardiopulmonary resuscitation
  • High-dose insulin
  • Extracorporeal membrane oxygenation (ECMO) [7]

The pharmacotherapy of beta-blocker overdose may include a variety of inotropes and chronotropes, such as epinephrine and atropine, for hypotension and bradycardia (see Medication). Doses of these agents should be titrated to response; consequently, a patient with beta-blocker overdose may require higher doses of these agents than those noted in Advanced Cardiac Life Support (ACLS) protocols. Consultation with a toxicologist can help guide these decisions.

Glucagon can enhance myocardial contractility, heart rate, and atrioventricular conduction; many authors consider it the drug of choice for beta-blocker toxicity. Because a glucagon bolus can be diagnostic and therapeutic, the clinician can empirically administer glucagon and check for a response. An upper dose limit has not been established.

For gastric decontamination, gastric lavage (with appropriate protection of the airway) is preferred over emesis because of the rapid absorption and occasionally precipitous onset of toxicity that may place the patient at risk for aspiration. Gastric lavage may be beneficial if the patient presents to the ED within 1-2 hours of ingestion.

Volunteer studies have indicated that multi-dose activated charcoal (MDAC) may be useful in reducing bioavailability of nadolol and sotalol, probably by removal of the drug through the enterohepatic circulation. However, the American Academy of Clinical Toxicology found insufficient clinical data to support or exclude the use of MDAC in such cases. [8]

Hemodialysis

Hemodialysis may be useful in severe cases of atenolol overdoses because atenolol is less than 5% protein bound and 40-50% is excreted unchanged in urine. Nadolol, sotalol, and atenolol, which have low lipid solubility and low protein binding, reportedly are removed by hemodialysis. Acebutolol is dialyzable. Propranolol, metoprolol, and timolol are not removed by hemodialysis. Consider hemodialysis or hemoperfusion only when treatment with glucagon and other pharmacotherapy fails.

Cardiac pacing/cardiopulmonary resuscitation

Cardiac pacing may be effective in increasing the rate of myocardial contraction. Electrical capture is not always successful and, if capture does occur, blood pressure is not always restored. Reserve cardiac pacing for patients unresponsive to pharmacologic therapy or for those with torsade de pointes unresponsive to magnesium. Multiple case reports describe complete neurologic recovery, even with profound hypotension, if a cardiac rhythm can be sustained.

Resuscitation should, therefore, be aggressive and prolonged. Some have postulated the possibility of a protective effect on the CNS from the membrane-stabilizing effects of drugs such as propranolol.

High-dose insulin

In case reports and animal models, high-dose insulin infusion has been reported to improve outcomes in beta-blocker poisoning, as well as in calcium-channel blocker poisoning. The mechanism of action is via the positive inotropic effects of insulin.

The optimal regimen is still to be determined. The currently recommended regimen is a 1 U/kg of an insulin bolus followed by continuous infusion of 1-10 U/kg/h, but boluses of up to 10 U/kg and continuous infusions as high as 22 U/kg/h have been used with good outcomes and minimal adverse events. [9]

After consultation with a medical toxicologist, this treatment should be considered for overdoses that are refractory to crystalloids, glucagon, and catecholamine infusions. Of note, because of the risk of iatrogenic hypoglycemia and hypokalemia, the clinician must be particularly vigilant in monitoring these patients' serum glucose and potassium levels.

Monitoring

Monitoring must be conducted regularly during high-dose insulin therapy and for up to 24 hours after its discontinuation. Dextrose supplementation is typically required to maintain euglycemia. [9]

Simple methods of monitoring include repeat physical examinations, serial electrocardiograms, and continuous measurement of urinary output after placement of a Foley catheter.

End points of therapy may include the following:

  • Heart rate >60 beats per minute
  • Blood pressure >90 mm Hg systolic
  • Evidence of good organ perfusion (improved mentation or urine output)

The best invasive monitoring methods for patients with severe toxicity are early insertion of an arterial blood pressure catheter and central venous pressure readings.

Previous
Next:

Intravenous Fat Emulsion

Intravenous fat emulsion (IFE) therapy is increasingly used as a treatment adjunct for beta-blocker toxicity. However, any consideration of its use is recommended only in consultation with a toxicologist familiar with the administration of IFE as an antidote.

IFE has traditionally been used as a component of parenteral nutrition therapy. More recently, animal models as well as in case reports demonstrated that IFE was effective in the treatment of local anesthetic toxicity and subsequently of beta-blocker toxicity. [10, 11, 7, 12] It has been postulated that the IFE provides a "lipid sink" for fat-soluble drugs, removing them from the target organs.

However, acute IFE administration has been associated with a range of adverse effects, including acute kidney injury, cardiac arrest, ventilation perfusion mismatch, acute lung injury, venous thromboembolism, hypersensitivity, fat embolism, fat overload syndrome, pancreatitis, extracorporeal circulation machine circuit obstruction, allergic reaction, and increased susceptibility to infection. The adverse effects seem to be proportional to the rate of infusion as well as the total dose received. [12]

Previous
Next:

Consultations and Long-Term Monitoring

Consult as needed with the following:

  • Regional poison control center and/or a medical toxicologist
  • Critical care consultation to assist in the management and subsequent admission
  • Nephrologist, in rare instances when hemodialysis may be necessary
  • Psychiatric consultation for any patients who report self-harm or where self-harm is suspected

Patients who initially present without symptoms and who remain asymptomatic can be safely discharged after an observation period of 6 hours. Increased caution is necessary with children and patients who have ingested a sustained-release product. In these cases, admission to the hospital for 24 hours is recommended.

To avoid recurrent complications, adjust dosages or change medications for patients who have experienced adverse drug reactions due to combination therapy with calcium channel blockers or impaired metabolism caused by renal or hepatic dysfunction. These changes should be made in concert with the patient's primary care physician.

If there is any suspicion of suicidality and if the patient is medically clear of any toxic overdose, the disposition planning should be made in concert with the consulting psychiatrist.

Previous